Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Dodge City, KS

September 15, 2013Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 15, 2013, 3:21 PM CDT for Stafford County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2013, 3:21 PM CDT (20:21 UTC)
Expired
Sep 15, 2013, 4:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WWUS83 KDDC 152021
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT SUN SEP 15 2013

KSZ066-152115-
STAFFORD-
321 PM CDT SUN SEP 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HUDSON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN STAFFORD COUNTY...INCLUDING THE CITY OF
HUDSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3798 9882 3817 9886 3826 9876 3827 9848
      3797 9846
TIME...MOT...LOC 2021Z 259DEG 13KT 3809 9873

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 15, 2:55 PM CDT, 26 minutes earlier.

Area forecast discussion, Sep 15, 2:55 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT Sun Sep 15 2013

...UPDATE TO LONG TERM...

.SYNOPSIS...
ISSUED AT 1010 AM CDT SUN SEP 15 2013

The 15.12Z raob map showed southwesterly wind vectors with magnitudes
in the 35-40 kt over Kansas. @ 500 hPa, an elongated trof was located
across the northeast Pacific. Shortwave ridging was noted across the
northern Rockies. Another broad ridge stretched across the Deep South.
@ 700 hPa and 850 hPa, some drying was noted at KDDC. The pwat was down
to 1.30", which, statistically speaking, is still fairly high for this
time of year. 850 hPa also showed more warming with observed at 21C.
At the sfc, a frontal boundary was analyzed across western Kansas. In
the tropics, Hurricane Ingrid was located at 22.5N 95.8W @ 15.15Z. Invest
94L 950 miles southwest of the Azores. Tropical Storm Manuel was
at 18.5N 103.9W @ 15.15Z.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 222 PM CDT SUN SEP 15 2013

Tonight:

Two sensible weather concerns for the this evening. The first is the
stratus that is slowing coming in from the northwest. This activity
is behind a cold front, which seems to be moving faster than what models
indicate. As such, have ramped up cloud cover in the grids. The second
concern is thunderstorms across south central Kansas. The HRRR, 4 km
NAM, and ARW-WRF are in fair agreement with convection developing in
this region late this afternoon and into the evening. Have likely probability
percentage points in this region. Have my doubts as far as severe weather
is concerned. First the front is moving faster than models indicate.
This would undercut any sfc based instability. Yes, MUCAPE is decent
though. Secondly, mean flow/bulk shear vectors are parallel to the boundary,
which should increase beneficial competition and thus cut down on any
hail size. Anywho, will leave the HWO alone for now. The best thing
about the thunderstorms is that someone will get some decent rain since
pwats are still high as mentioned already in the synopsis. Otherwise,
tonight will be cloudy. Post frontal 310K isentropic lift will lead
to light showers across the region through the overnight. Minimums will
be mainly in the 50sF, except south central Kansas where a few 60sF
are possible.

Tomorrow:

Tomorrow will start out cloudy as sfc to 850 hPa upslope continues.
Not exactly sure how fast the stratus will erode, but the models do
show a gradual erosion. Highs might be a little overdone in the north
with around 70F, particularly if the clouds hang around longer. Ramped
down precipitation probabilities as the day continues, but a few light
showers will be possible in the fairly moist environment... more clouds
and less light showers could prevail if the NAM verifies versus the other
wetter mesoscale models.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 250 PM CDT SUN SEP 15 2013

Medium range models indicate an upper level shortwave trough
ejecting east out of the Rockies into the Western High Plains Monday
night bringing the possibility for precip to portions of western
Kansas into early Tuesday. Although the flow aloft will remain
fairly weak, increasingly favorable vertical shear as a
southeasterly upslope flow quickly returns to western Kansas may
help support shower and isolated thunderstorm development as the
shortwave kicks out. NAM/GFS model soundings continue to show only
marginal instability Monday evening with instability levels
gradually increasing through the overnight hours into Tuesday.
As a result, showers along with a few potential isolated
thunderstorms are likely to develop lee of the Rockies late Monday,
then drift eastward, potentially into western Kansas during the
overnight hours into early Tuesday. Thunderstorm chances return
later in the week as another upper level trough is progged to
push east out of the Pacific Northwest into the Northern High
Plains bringing another cold front into western Kansas sometime
late Wednesday into Thursday.

A gradual warming trend will occur through Wednesday as lee side
troughing strengthens across eastern Colorado, turning the low
level flow across western Kansas more southerly enhancing warm
air advection into the region. GFS/GEM/ECMWF models show H85
temperatures in the lower to mid 20s(C) with the warmer values
closer to the Colorado border. Widespread 80s(F) are likely
Tuesday, especially with decreasing cloud cover. Highs will warm
closer to 90F Wednesday with more seasonable temperatures expected
to persist into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1200 PM CDT SUN SEP 15 2013

Messy TAF with deteriorating flight conditions through PD. Stratus is
wrapping around behind a cold front. This front is bisecting the region
and should traverse across the terminals in the next 6 hours. MVFR to
IFR cigs expected in the wake of the front as post frontal lifting occurs.
Thunderstorms should remain southeast of the terminals (although KDDC
will be close). Post frontal showers late tonight possible as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  72  63  87 /  40  40  30  20
GCK  57  72  61  87 /  40  30  30  20
EHA  57  76  62  88 /  40  40  20  10
LBL  58  78  62  88 /  60  40  20  10
HYS  57  69  62  84 /  30  30  40  20
P28  62  79  66  85 /  60  50  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Sugden
SHORT TERM...Sugden
LONG TERM...JJohnson
AVIATION...Sugden
Hazardous weather outlook, Sep 15, 4:59 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT SUN SEP 15 2013

KSZ030-031-043>046-061>066-074>081-084>090-161115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
459 AM CDT SUN SEP 15 2013 /359 AM MDT SUN SEP 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING, MAINLY
ALONG AND SOUTHEAST OF A LINE FROM LARNED TO DODGE CITY TO LIBERAL.
THE STRONGEST STORMS MAY CONTAIN SMALL HAIL AND WIND GUSTS AS HIGH
AS 50 MPH, ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE SMALL CHANCES OF THUNDERSTORMS MONDAY EVENING AS WELL AS
WEDNESDAY NIGHT, THURSDAY NIGHT AND FRIDAY. THE PROBABILITY OF
SEVERE WEATHER IS VERY LOW.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED ALONG AND SOUTHEAST OF A LINE FROM
LARNED TO DODGE CITY LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Sep 15, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT SUN SEP 15 2013

KSZ066-152115-
STAFFORD-
321 PM CDT SUN SEP 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HUDSON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN STAFFORD COUNTY...INCLUDING THE CITY OF
HUDSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3798 9882 3817 9886 3826 9876 3827 9848
      3797 9846
TIME...MOT...LOC 2021Z 259DEG 13KT 3809 9873

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:51 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa39 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.